Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 359, NWS Blacksburg, VA

July 22, 2008Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2008, 7:04 PM EDT for Ashe County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 7:04 PM EDT (23:04 UTC)
Expired
Jul 22, 2008, 7:37 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:10 PM EDTHAIL 0.755 Nw Clifton, NCTREE ALSO DOWN IN BACKYARD - 6 TO 8 INCH DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 222304
SVRRNK
NCC009-230000-
/O.NEW.KRNK.SV.W.0359.080722T2304Z-080723T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 800 PM EDT.

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FLATWOOD...OR NEAR ASHLAND...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHATLEY SPRINGS...
  FLATWOOD...
  LANSING...
  NELLA...
  GRASSY CREEK...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3648 8172 3648 8171 3649 8171 3659 8168
      3657 8136 3628 8155 3631 8160 3634 8164
      3637 8171 3639 8174
TIME...MOT...LOC 2304Z 210DEG 8KT 3651 8162

$$

JJ
2 follow-up statements
000 
WWUS51 KRNK 222324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT TUE JUL 22 2008

NCC009-230000-
/O.CON.KRNK.SV.W.0359.000000T0000Z-080723T0000Z/
ASHE NC-
724 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN ASHE COUNTY...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLATWOOD...OR NEAR WHITETOP...MOVING NORTHEAST AT 7 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3659 8168 3658 8149 3658 8142 3657 8141
      3657 8137 3651 8141 3651 8170 3652 8170
TIME...MOT...LOC 2324Z 210DEG 8KT 3655 8159

$$

JJ
000 
WWUS51 KRNK 222337
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT TUE JUL 22 2008

NCC009-222347-
/O.CAN.KRNK.SV.W.0359.000000T0000Z-080723T0000Z/
ASHE NC-
737 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ASHE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3659 8168 3658 8149 3658 8142 3657 8141
      3657 8137 3651 8141 3651 8170 3652 8170
TIME...MOT...LOC 2337Z 210DEG 8KT 3657 8157

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:36 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 22, 3:36 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A DECENT COLD FRONT FOR THIS TIME OF YEAR WILL CROSS THE OHIO
VALLEY AND MIDDLE ATLANTIC WEDNESDAY AND WEDNESDAY NIGHT. THE
BOUNDARY WILL SLOW DOWN SOMEWHAT AS IT APPROACHES SOUTHSIDE
VIRGINIA AND THE EAST COAST. A REINFORCING SHOT OF COOLER AND
DRIER AIR ARRIVES INTO NEXT WEEK...BEHIND ANOTHER COLD FRONT THIS
WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AREA REMAINS CONVECTION FREE ATTM IN THE WAKE OF THE EARLIER
OUTFLOW/PASSING MCS AND ONLY WEAK INSTABILITY GIVEN DELAY IN
INSOLATION. WITH THE ACTUAL COLD FRONT STILL IN THE OHIO VALLEY
WILL HAVE TO WAIT FOR ANOTHER IMPULSE TO RIDE UNDER THE UPPER TROF
THIS EVENING AND INTO WV BY MIDNIGHT. MODELS JUMP ON THIS FEATURE
AS WELL AS THE LEAD OUTFLOW AND IGNITE SHRA/TSRA OVER THE NW THIS
EVENING BEFORE DIMINISHING OVERNIGHT. STILL IFFY AS TO COVERAGE
WITH THIS S/W AND HOW FAR EAST ANY SHRA MIGHT MAKE IT. THUS ONLY
BOOSTING POPS SLIGHTLY TO LOW LIKELYS NW AND CHANCE TO SLIGHT POPS
ELSW THIS EVENING. NEXT ROUND OF SHRA LOOKS TO BE MORE ALIGNED
WITH THE ACTUAL COLD FRONT TO THE NW LATER TONIGHT WHICH SHOULD
ALLOW A DECREASE IN POPS OVERNIGHT. AGAIN WENT WITH A PERSISTENCE
LOW TEMP FORECAST MORE IN LINE WITH THE WARMER MET MOS.

UPPER TROF WILL FINALLY START TO PIVOT SE WED WITH THE COLD FRONT
SLIDING EAST POSSIBLY REACHING THE PIEDMONT LATE IN THE DAY.
HOWEVER MODEL TIMING WITH THE FRONT AND BAND OF PREFRONTAL DEEP RH
IN QUESTION BUT CRITICAL TO THE DEGREE OF POTENTIAL SEVERE. FOR
NOW WILL LEAN IN THE DIRECTION OF THE SLOWER MORE UNSTABLE GFS/CANADIAN
SOLNS BUT NOT AS AGGRESSIVE WITH THE CONVECTION. GIVEN MORE
HEATING...FORECAST ROABS SHOW INVERTED V TYPE PROFILE ESPCLY EAST
WHERE EXPECT MORE HEATING. OTRW WILL KEEP GOING LIKELY/CAT POPS
OVER THE WEST BY EARLY AFTERNOON...AND THEN EDGE HIGHER POPS EAST
TOWARD THE FOOTHILLS/PIEDMONT BY EVENING. SLOW MOVEMENT PER
UNIDIRECTIONAL FLOW ALSO SUPPORTS SOME HEAVY RAINFALL IF MULTICELL
TSRA CLUSTERS DEVELOP. HIGH TEMPS TRICKY PENDING TIMING OF
CLOUDS/SHRA SO PLAYED CLOSER TO THE COOLER MOS WITH 70S/LOW 80S
FAR WEST...AND 85-90 EAST FOR NOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WEDNESDAY COULD FEATURE STRNG TO SVR STORMS WITH ANOMALOUS UPPER
TROUGH AND COLD FRONT APPROACHING. THIS FRONTAL PASSAGE RESEMBLES
MORE OF A SPRING/FALL EVENT AS OPPOSED TO A SUMMERTIME EVENT.
SHWS/TSTMS SHOULD END QUICKLY BEHIND THE FRONT WED NIGHT WITH
SKIES CLEARING QUICKLY. THE NAM SEEMS TO BE SHOWING ITS BIAS BEING
TOO DEEP AND STRONG WITH VORT MAXES...PLUNGING THE MAIN WAVE MUCH
FARTHER SOUTH THAN THE GFS. WAS A LITTLE CONCERNED THAT ADDITIONAL
SHWS MAY DEVELOP BEHIND FRONT...BUT AIR IS LIKELY TOO DRY FOR THIS
TO OCCUR. WITH DEWPOINTS MIXING OUT THURS AFTERNOON...AND HIGH
PRESSURE OVERHEAD THURS NIGHT...MIN T COULD FALL TO OR BELOW
GUIDANCE MOST SPOTS. ALTHOUGH FRONT IS STRONG FOR THIS TIME OF
YEAR...IT MAY STALL OUT JUST CLOSE ENOUGH FOR A SHWS OR STORMS TO
DEVELOP IN THE EXTREME SE CWA THURS...BUT A BETTER CHC ON FRIDAY
WITH INSTABILITY AND H7 MOISTURE BUILDING BACK NORTH FOR THE SAME
AREA...ALTHOUGH THE OP GFS LIKELY IS OVERDONE WITH COVERAGE FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER TROUGH OVER THE EAST WILL SLOWLY DEEPEN AND STRENGTHEN OVER
THE NEXT SEVERAL DAYS...EVENTUALLY DISPLACING THE HEAT AND
HUMIDITY AT LEAST FROM THE NW HALF OF THE CWA BY EARLY NEXT WEEK.
WHILE THIS OCCURS...SHWS/TSTORMS SHOULD DEVELOP AHEAD OF IT THIS
WEEKEND. A PREFRONTAL TROUGH WILL PASS THROUGH ON SATURDAY
FIRST...WITH POSSIBLY MORE NUMEROUS SHOWERS AND STORMS ON SUNDAY
WHEN THE COLD FRONT CROSSES. ALTHOUGH MANY COLD FRONTS HAVE
PERISHED BEFORE CLEARING THE NC/VA BORDER...IF SOME OF THE LR
MODELS VERIFY IN REGARDS TO THE AMPLITUDE OF THE UPPER RIDGE
THROUGH SOUTH CENTRAL CANADA...THIS FRONT MAY ACTUALLY PASS FAR
ENOUGH SOUTH TO BRING A NICE STRING OF NORMAL OR SLIGHTLY BELOW
NORMAL TEMPS...AND DRY CONDITIONS FOR MUCH OF NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WEAK SINKING MOTION BEHIND EARLIER MCS CONTINUES TO SLOW CU AND
SUBSEQUENT CONVECTION EARLY THIS AFTERNOON. HOWEVER WITH HEATING
EXPECT SOME REDEVELOPMENT OF TSRA ESPCLY OVER THE WEST IN ADVANCE
OF NEXT WEAK IMPULSE ADVECTING IN FROM THE TN VALLEY. BUFKIT
SUGGESTS MUCH OF THIS MAY HOLD OFF UNTIL AFTER 20Z BUT THEN
LINGER SE WVA INTO TONIGHT. THUS WILL SLOW DOWN TIMING OF TSRA
ONSET AND INCLUDE VICINITY MENTION MOST SPOTS FROM LATE AFTERNOON
THRU 00Z. AREAS OF IFR/MVFR FOG ALSO POSSIBLE ESPCLY VALLEYS WHERE
EARLIER RAINFALL OCCURRED. OTRW MAINLY VFR INTO TONIGHT OUTSIDE
SHRA. COLD FRONT DROPS IN FROM THE NW WED WITH ONGOING SHRA/TSRA
BAND OR QUICK REDEVELOPMENT OF CONVECTION LIKELY TAKING PLACE
FROM WEST TO EAST. MAY INCLUDE SOME PREVAILING VSBY REDUCTION IN
SE WVA IN THE MORNING OTRW RUNNING WITH CB MENTION BY MIDDAY FAR
WEST.

CONVECTION LIKELY TO LINGER INTO WED EVENING AS THE FRONT MOVES
THROUGH WITH DRYING CONDITIONS ON THU UNDER WEAK HIGH PRESSURE.
THIS SHOULD ALSO KEEP VFR CONDITIONS ONGOING INTO LATE WEEK BEFORE
ANOTHER COLD FRONT ARRIVES WITH ADDITIONAL SHOWERS AND STORMS BY
SAT OR SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/JS
Hazardous weather outlook, Jul 22, 4:30 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT TUE JUL 22 2008

NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-232030-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-
MONROE-GREENBRIER-
430 PM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH UNTIL 1100 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-232030-
STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.

In the hours before

Local storm report, Jul 22, 6:07 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 NNW BAYNES            36.31N 79.32W
07/22/2008  E0.75 INCH       CASWELL            NC   LAW ENFORCEMENT

&&

JJACKSON
Local storm report, Jul 22, 6:08 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     MONTVALE                37.38N 79.73W
07/22/2008                   BEDFORD            VA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

KKOSTURA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:05 PM EDTSevere Thunderstorm WarningRNKCaswell55 min
Jul 22, 6:16 PM EDTSevere Thunderstorm WarningRNKCaswell59 min
Jul 22, 6:52 PM EDTSevere Thunderstorm WarningRNKRockingham53 min
Jul 22, 7:13 PM EDTSevere Thunderstorm WarningRNKStokes30 min
Jul 22, 7:44 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.